Answer:

You may want to avoid supplements like vitamin B-6 and cocoa, which can irritate the stomach or cause heartburn in some people. Arginine may potentially increase stomach acid levels and worsen esophageal reflux (heartburn). (Be aware that arginine may be sold as a single ingredient supplement, or as an ingredient in a sexual enhancement supplement.) If taken with heartburn medication such as omeprazole (Prilosec), St. John's wort can worsen reflux symptoms.

A number of other supplements can cause nausea or stomach upset. Vitamin C may cause an "acid stomach" in some people, but fortunately, there is a special form of vitamin C which may be helpful.

Multivitamins often contain minerals such as iron and zinc which can cause stomach distress. Citrus bioflavonoids, another common ingredient in multis, can cause nausea or vomiting in a small percentage of women, especially those taking oral contraceptives or hormonal replacement therapy. See the Avoiding Nausea section of the Multivitamin and Multimineral Review for tips for reducing stomach upset.

If you need supplemental iron, consider taking it separately. There are several forms of iron that are more gentle on the stomach; these may be a good option for people who experience stomach upset even when taking iron with food.

CoQ10 can cause nausea, however, this can be minimized by dividing your dose and taking over the course of the day — just be sure not to take it too late in the evening.

There are several ways to reduce stomach discomfort and "fish burps" caused by fish oil supplements. (See the CL Answer about this for our tips — as well as tips submitted by CL members). 

Magnesium can also cause stomach upset or diarrhea, however, taking it with food may help. Certain forms of magnesium may also be less problematic than others.

SAMe may cause stomach upset in some people, which can be reduced by taking an enteric-coated formula, smaller, divided doses, or taking with food.

Interestingly, although one study found curcumin to improve heartburn symptoms, be aware it can cause nausea and mild stomach distress in some people, especially in high doses or when taken for long periods of time.

Similarly, although there is some preliminary evidence that ginger may be helpful for nausea or heartburn, it may also cause stomach upset or heartburn in some people.

When available, you may also want to try alternatives to hard tablet supplements, such as chewables, liquids, or fortified foods, which may help reduce stomach irritation. 

Fortunately, there are also a number of supplements that may be helpful for heartburn.

See the Encyclopedia articles about Dyspepsia and gastroesophageal reflux disease (GERD) for more information about these conditions.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

2 Comments

Join the conversation

Kay8208
December 22, 2015

I am 71 years old. In my 40's I started suffering from acid reflux. I started taking a multi-enzyme and have not suffered for 30 years. Except, I must add, when I failed to take them. As enzymes recycle until used up I would think the reflux was over. After finally figuring it out, DUH, I do not fail to take them now.
Hope this works for you.
Chewable papaya tablets can be a treat after eating if you find the good tasting ones.

Janice16905
June 20, 2018

Can you recommend a multi enzyme?

ConsumerLab.com
June 20, 2018

Hi Janice - Please see our top choices in the What CL Found section of our Digestive Enzymes Review: https://www.consumerlab.com/reviews/digestive_enzyme_supplements/digestive-enzymes/#topchoices

Bonnie8200
December 20, 2015

The worst reflux from supplements I take is from Sam-e.

ConsumerLab.com
December 29, 2015

Hi Bonnie - Thank you for sharing your experience with SAMe; we've added information about this to the answer above.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/